Tornado, Bennington
- When
- June 5, 8:10 PM EST
- Where
- Bennington County, North Bennington
- Rating
- F1
- Path length
- 0.2 mi
- Path width
- 100 yd
- Property damage
- $27,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.933, -73.250
Thunderstorms, that initially developed in New York, and produced a macroburst in extreme eastern New York, moved into southern Vermont during the evening of the 5th. The storms spawned two tornados, one in Woodford Hollow, Bennington County and the other one near Wilmington, Windham County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Thunderstorms, that initially developed in New York, and produced a macroburst in extreme eastern New York, moved into southern Vermont during the evening of the 5th. The storms spawned two tornados, one in Woodford Hollow, Bennington County and the other one near Wilmington, Windham County. The first touchdown, one mile north from Route 9, produced a swath 150 yards wide and a path length of one half mile. Many trees, as large as a foot in diamter, were either knocked over or ripped apart. Trees also fell on three automobiles. This tornado was assesed to be a F1 intensity, with winds estimated between 80 and 100 mph. The second tornado, 4 miles northeast of Wilmington, was even stronger despite a narrower swath of 50 yards. The path length was also about a half mile. This tornado, in addition to blowing some trees down, mostly destroyed a sturdy house on Haynes Road. The garage of the house was blown off its foundation. The family room was ripped off the end of the house, nearly killing the owner. Luckily the owner escaped without any injuries. However, antiques in the attic of the home, as well as numerous other possessions from throughout the house, were spread out for miles downwind, and a propane tanke was missing. The winds with this tornado were estimated between 125 and 150 mph. Non-tornadic thunderstorm winds blew some trees down in the town of Pownal. Lightnting struck a home in North Bennington causing a very small fire with minimal damage to the structure of the house.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 5, 4:11 PM EST, 3 hours 59 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBANY NY 510 PM EDT TUE JUN 4 2002 .DISC...WILL UPDATE JUST INCLUDE THE TORNADO WATCH IN THE ZONES. NO CHANGES TO ANY OTHER PORTION OF THE FORECAST. .ALY...TORNADO WATCH TIL 02Z FOR THE ENTIRE CWA. HWJIV --------------------------------------------------------------------- ....PREV AFD... UPDATED WORKZONES OUT. ZONES OUT MOMENTARILY. .DISC...SO FAR NOT TOO MUCH ACTIVITY OUT THERE THUS FAR. NO WATCHES AS OF YET. SCATTERED SHOWERS AND STORMS WELL TO THE NORTHWEST OF THE CD WITH SOME ROTATION EVIDENT. MORE ACTIVITY GETTING GOING IN WESTERN NY. MSAS SHOWS BEST INSTABILITY NOW IN THE WESTERN MOHAWK VALLEY (NOTE 71F DP AT KSYR). INSTABILITY HAS JUST REACHED THE HUDSON VALLEY DURING THE PAST HOUR ACCORDING THE MSAS. OUR THINKING IS THAT ACTIVITY WILL INCREASE IN THE NEXT COUPLE OF HOURS...BEFORE THE HEATING SLOWS DOWN. 18Z KALY RAOB SHOWS BETTER DIRECTIONAL SHEAR THAN BEFORE. PLUGGING SOME NEW NOS INTO THE MAGLENTA EQUATION STILL GIVES A VALUE OF 1.17...STILL BORDERING ON A TORNADIC EVENT (ASSUMING CONVECTION CAN BECOME BETTER ORGANIZED). THE COLD FRONT IS NOW CROSSING LAKE ONTARIO AND SLOWLY HEADING SOUTHEAST. MEANWHILE...THE WINDS ALOFT WILL REMAIN SWRLY...BRINGING THE FRONT TO CRAWL AS IT SLIPS S OF KALB. HAVE BROKEN TONIGHT/S PERIOD INTO A DISTINCT EVENING AND OVERNIGHT PERIOD. THE FRONT WE NOT REALLY LIMP THROUGH UNTIL DURING THE OVERNIGHT HOURS. MUCH COOLER AIR...COURTESY OF THE STILL PARTIALLY FROZEN WATERS OVER HUDSON/S BAY WILL DRIFT SOUTHWARD...BUT SINCE IT WILL BE BLEEDING A LOT SLOWER THAN THE PREVIOUS SHOT...DO NOT EXPECT IT TO BE QUITE AS CHILLY. HOWEVER LOTS OF CLOUDS AND EVEN SOME RAIN BEHIND THE ANA-FRONT WILL HELP COOL THINGS OFF ON ITS OWN RIGHT. SLOWLY...DRIER AIR WILL FILTER IN DURING THE NEXT 24 HOURS. HOWEVER HAD TO INCLUDE SMALL POPS TO THE SOUTH FOR EVEN THURSDAY NIGHT. FWC VALUES EVEN HAVE POPS INTO FRI BUT FOR NOW WILL KEEP DRY SINCE THE BEST ISENTROPIC LIFT SHOULD SLOWLY SHIFT FURTHER SOUTH. HOWEVER...IT STILL LOOKS LIKE A GREAT WEEKEND SHAPING UP AS RIDGING OCCURS IN THE UA AND THE JETSTREAM FINALLY PUSHES NORTH OF THE CANADIAN BORDER. OUR WX WILL FEATURE SEASONABLY WARM AND DRY CONDITIONS. BY EARLY NEXT WEEK...AS THE SRLY FLOW INCREASES...HUMIDITY LEVELS WILL ALSO RISE. HOWEVER...WITH THE RIDGE ALOFT...HAVE REMOVED CHC POPS FOR MONDAY AND EVEN TUE. NEXT COLD FRONT NOT SLATED TO REACH US UNTIL LATE TUE NITE OR EVEN WED. .HYDRO STATUS...HAVE CUT BACK ON THE AVERAGE QPF BASIN A TAD FROM PREVIOUS RUNS. MODELS ARE AT ODDS REGARDING THE QPF LATER TONIGHT INTO THURSDAY. THE AVN LOOKS A BIT HIGH...BUT THE NGM/ETA COULD BE A LITTLE LOW. HAVE TAKEN A BLEND OF ALL THREE WHICH RESULTS IN VALUES A LITTLE LESS THAN AN INCH FOR THE SOUTH...AND LESS THAN HALF AN INCH TO THE NORTH THROUGH F24. RIVERS AND SMALL STREAMS ARE GENERALLY ABOUT A THIRD TO HALF BANKFULL AND WOULD HAVE NO PROBLEM ABSORBING THIS TYPE OF RAIN. OF COURSE...ANY THUNDERSTORMS CONTAINING VERY HEAVY RAINFALL AND MOVING OVER A SENSITIVE WATERSHED COULD PRODUCE LOCALLY MUCH HIGHER RISES...BUT RIGHT NOW WE BELIEVE THE THREAT OF ANY FLOODING IS LOW ENOUGH NOT TO CONSIDER AN FFA...ESPECIALLY SINCE THE CURRENT CELLS ARE BOOKING ALONG NEAR INTERSTATE SPEED HAVE GONE WITH USUAL BLEND OF FWC/ETA AND MAV NOS THROUGHOUT. .ALY...NONE. HWJIV
NYZ038-052315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 635 PM EDT WED JUN 5 2002 ...A STRONG THUNDERSTORM IN HERKIMER COUNTY... AT 635 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER WEST WINFIELD...OR 11 MILES SOUTHWEST OF ILION...MOVING NORTHEAST AT 30 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... ELIZABETHTOWN AT 645 PM EDT... MOHAWK AND JORDANVILLE AT 650 PM EDT... HERKIMER AT 655 PM EDT... PAINES HOLLOW AT 700 PM EDT... LITTLE FALLS AT 710 PM EDT... A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING FOR WESTERN MASSACHUSETTS AND EASTERN NEW YORK AND SOUTHERN VERMONT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
826 PM EDT WED JUN 05 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM MALTA NY WIND DAMAGE
06/05/02 SARATOGA TREES AND WIRES DOWN
0745 PM MALTA RIDGE NY WIND DAMAGE
06/05/02 SARATOGA TREE BLOWN OFF HOUSE (FROM
CHANNEL 13)
0759 PM CARLISLE NY 1 INCH HAIL
06/05/02 SCHOHARIE
0800 PM MALTA NY .75 INCH HAIL
06/05/02 SARATOGA
0800 PM ROUND LAKE NY WIND DAMAGE
06/05/02 SARATOGA TREES DOWN
0810 PM ROUND LAKE NY WIND DAMAGE
06/05/02 SARATOGA TREES DOWN
0815 PM STILLWATER NY .75 INCH HAIL
06/05/02 SARATOGAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
855 PM EDT WED JUN 05 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM MALTA NY WIND DAMAGE
06/05/02 SARATOGA TREES AND WIRES DOWN
0745 PM MALTA RIDGE NY WIND DAMAGE
06/05/02 SARATOGA TREE BLOWN OFF HOUSE (FROM
CHANNEL 13)
0759 PM CARLISLE NY 1 INCH HAIL
06/05/02 SCHOHARIE
0800 PM MALTA NY .75 INCH HAIL
06/05/02 SARATOGA
0800 PM ROUND LAKE NY WIND DAMAGE
06/05/02 SARATOGA TREES DOWN
0810 PM ROUND LAKE NY WIND DAMAGE
06/05/02 SARATOGA TREES DOWN
0815 PM STILLWATER NY .75 INCH HAIL
06/05/02 SARATOGA
0835 PM VOORHEESVILLE NY 1 INCH HAIL
06/05/02 ALBANY
0845 PM EASTON NY WIND DAMAGE
06/05/02 WASHINGTON WIRES DOWNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
907 PM EDT WED JUN 05 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM MALTA NY WIND DAMAGE
06/05/02 SARATOGA TREES AND WIRES DOWN
0745 PM MALTA RIDGE NY WIND DAMAGE
06/05/02 SARATOGA TREE BLOWN OFF HOUSE (FROM
CHANNEL 13)
0759 PM CARLISLE NY 1 INCH HAIL
06/05/02 SCHOHARIE
0800 PM MALTA NY .75 INCH HAIL
06/05/02 SARATOGA
0800 PM ROUND LAKE NY WIND DAMAGE
06/05/02 SARATOGA TREES DOWN
0810 PM ROUND LAKE NY WIND DAMAGE
06/05/02 SARATOGA TREES DOWN
0815 PM STILLWATER NY .75 INCH HAIL
06/05/02 SARATOGA
0815 PM CAMBRIDGE NY WIND DAMAGE
06/05/02 WASHINGTON TREES DOWN
0835 PM VOORHEESVILLE NY 1 INCH HAIL
06/05/02 ALBANY
0845 PM EASTON NY WIND DAMAGE
06/05/02 WASHINGTON WIRES DOWNThe Albany radar (KENX), 77 km away, was scanning. The volume nearest the first event began at 01:08 UTC.
2 tornado, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2002Every state in 2002This day in weather historyThe tornado archive for Vermont, 2002Warnings in Vermont, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306065, 5306066, 5306067, 5306068.